Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS JSJ
NWS JSJ issued this flash flood warning at May 9, 2009, 11:53 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2009, 11:53 AM CDT (16:53 UTC)
- Expired
- May 9, 2009, 2:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 091653
FFWSJU
PRC021-061-127-091915-
/O.NEW.TJSJ.FF.W.0014.090509T1653Z-090509T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1253 PM AST SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
BAYAMON
GUAYNABO
SAN JUAN
* UNTIL 315 PM AST
* AT 1248 PM AST...DOPPLER WEATHER RADAR INDICATED SHOWERS AND
ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AFFECTING THESE
MUNICIPALITIES. U.S.G.S. GAGES AND RADAR ESTIMATES INDICATED THAT 2
TO 3 INCHES OF RAIN HAVE ALREADY FALLEN OVER PARTS OF THE WARNED
AREA AND IT CONTINUED TO RAIN. FLASH FLOODING IS LIKELY...ESPECIALLY
IN SAN JUAN...INCLUDING PUERTO NUEVO AND HATO REY AND ALONG THE RIO
PIEDRAS...AND ACROSS THE NORTHERN HALVES OF GUAYNABO AND BAYAMON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART
CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 1846 6604 1836 6604 1836 6618 1840 6618
1843 6610
$$
SEELEY/CASTRO1 follow-up statement
000
WGCA72 TJSJ 091923
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
323 PM AST SAT MAY 9 2009
PRC021-061-127-091933-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-090509T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-
323 PM AST SAT MAY 9 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SAN JUAN...GUAYNABO AND
BAYAMON MUNICIPALITIES...
AT 318 PM AST...DOPPLER WEATHER RADAR INDICATED THAT MOST OF THE
SHOWERS AND THUNDERSTORMS THAT WERE AFFECTING THESE MUNICIPALITIES
EARLIER HAD WEAKENED OR MOVED AWAY FROM THE AREA. IN ADDITION...
U.S.G.S. RIVER SENSORS ALONG THE RIO PIEDRAS AT HATO REY INDICATED
THAT THE RIVER LEVEL WAS BELOW FLOOD STAGE AND CONTINUED TO FALL
SLOWLY. NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR FLOODING IS
EXPECTED AT THIS TIME. THEREFORE...THE FLASH FLOOD WARNING WAS
ALLOWED TO EXPIRE.
HOWEVER...RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD REMAIN
ALERT FOR AND STAY AWAY FROM...ANY LEFTOVER PONDED WATER ON ROADWAYS
OR FLOODED AREAS UNTIL THESE WATERS RECEDE.
LAT...LON 1846 6604 1836 6604 1836 6618 1840 6618
1843 6610
$$
BCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:34 AM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, May 9, 4:34 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 534 AM AST SAT MAY 9 2009 .DISCUSSION...LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS EARLY THIS MORNING SHOWED SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAINLY ACROSS THE COASTAL WATERS. FEW SHOWERS MOVED ACROSS EASTERN AND SOUTHEASTERN PUERTO RICO AS WELL ACROSS VIEQUES...CULEBRA AND THE U.S.V.I. FEW SHOWERS ALSO BRUSHED THE NORTHERN COASTAL MUNICIPALITIES OF PUERTO RICO...BUT IN GENERAL THE TOTAL RAINFALL AMOUNTS OVER LAND AREAS SO FAR THIS MORNING WERE MINIMAL. THE RUNOFF FROM PREVIOUS AFTERNOON RAINFALL MAINTAINED THE RIO GRANDE DE MANATI FROM CIALES TO THE ATLANTIC OCEAN ABOVE FLOOD STAGE OVERNIGHT. A MID TO UPPER LEVEL TROUGH WILL PERSIST JUST TO THE NORTH OF THE FA THROUGH AT LEAST TONIGHT. THIS FEATURE IN COMBINATION WITH A WEAK AND HUMID SOUTHEASTERLY WIND WILL INDUCE FAIRLY ABUNDANT LOW LEVEL MOISTURE ACROSS THE REGION. DAYTIME HEATING AND LOCAL EFFECTS WILL COMPLETE THE INGREDIENTS FOR A FAIRLY ACTIVE AFTERNOON ESPECIALLY ACROSS NORTHWESTERN AND INTERIOR SECTIONS OF PUERTO RICO. IN AGREEMENT WITH THIS REASONING...THE GFS MODEL GUIDANCE INDICATED PWAT VALUES OF AROUND 2 INCHES FOR TODAY AND UNTIL AT LEAST EARLY MONDAY...DECREASING TO AROUND 1.5 BY LATE MONDAY. THEREFORE THE POTENTIAL FOR FLASH FLOODING DUE TO SATURATED SOILS AND MUDSLIDES IN AREAS OF STEEP TERRAIN...REMAIN HIGH THROUGH THIS EVENING AND POSSIBLE TOMORROW AFTERNOON AND EVENING. LESS SHOWER ACTIVITY IS THEN EXPECTED BY MONDAY AND TUESDAY AS DRIER AIR MOVES ACROSS THE FA. LOOKING AHEAD...THE GFS MODEL GUIDANCE SUGGESTS A GENERAL INCREASE IN MOISTURE BY THE END OF THE FORECAST PERIOD IN ASSOCIATION WITH A COMPLEX WEATHER PATTERN...APPARENTLY A SURFACE REFLECTION OF AN UPPER LEVEL TROUGH. BY THAT TIME THE PWAT VALUES WILL INCREASE AGAIN TO MORE THAN 2.0 INCHES...GOOD INDICATIONS THAT THE CONVECTIVE SEASON WILL CONTINUE WITH US FOR A WHILE. STAY TUNED. && .AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL THE LOCAL TAF SITES DURING THE EARLY MORNING HOURS...WITH SCT TO BKN CIGS BETWEEN 5-100 KFT...LIGHT AND VARIABLE WINDS...AND A PASSING SHRA POSSIBLE ENROUTE BETWEEN THE U.S.V.I AND EASTERN PUERTO RICO. THE PASSING SHOWER ACTIVITY WILL RESULT IN INTERMITTENT PERIODS OF MVFR AT AND AROUND...TISX...TIST...TJSJ...TNCM AND TKPK AT LEAST THROUGH 12Z. THEREAFTER...EXPECT EASTERLY FLOW OF 10-15KTS AT ALL TAF SITES...WITH A SHRA POSSIBLE ACROSS PR AND THE VI AFTER 16Z. IN ADDITION...A TSRA WILL BE POSSIBLE OVER THE INTERIOR OF PR AS WELL AS IN THE VCTY OF TJMZ AND TJPS FM 18-22Z. && .MARINE...EXPECT WINDS OF 18 KNOTS OR LESS AND SEAS OF 6 FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST SUNDAY. THERE ARE PRECAUTIONARY STATEMENTS FOR MOST OF THE LOCAL COASTAL WATERS. && .PRELIMINARY POINT TEMPS/POPS... SJU 84 75 85 75 / 70 40 40 40 STT 84 73 84 73 / 70 40 40 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 09/72
Hazardous weather outlook, May 9, 4:58 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 558 AM AST SAT MAY 9 2009 AMZ710>745-PRZ001>013-101000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 558 AM AST SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ABUNDANT TROPICAL MOISTURE SPREAD ACROSS THE REGION WILL COMBINE WITH DIURNAL AND LOCAL EFFECTS...TO PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS ACROSS PARTS OF PUERTO RICO...ESPECIALLY OVER THE NORTH CENTRAL AND WEST SECTIONS OF THE ISLAND. THEREFORE THE POTENTIAL FOR FLASH FLOODING AND MUDSLIDES REMAIN HIGH THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH AT LEAST MONDAY...SHOWER DEVELOPMENT WILL CONCENTRATE MAINLY ACROSS THE WESTERN INTERIOR SECTIONS OF THE ISLAND...WHERE MINOR FLOODING MAY OCCUR ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE AREAS...URBAN LOCATIONS AND LOCAL STREET AND HIGHWAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT REQUIRED AT THE MOMENT.HOWEVER...REPORTS OF RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED. AMZ715-725-VIZ001-002-101000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 558 AM AST SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT TROPICAL MOISTURE SPREAD ACROSS THE REGION BY THE PREVAILING EAST SOUTHEAST WIND FLOW...WILL BRING BRIEF PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS PARTS OF THE ISLANDS DURING THE DAY. THIS WILL LEAD TO MINOR PONDING OF WATER ON STREETS AND ROADWAYS AND POORLY DRAINED AREAS. NO OTHER HAZARDOUS WEATHER CONDITIONS EXPECTED THEREAFTER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO WEATHER HAZARDOUS CONDITIONS EXPECTED FOR THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:00 AM CDT | Flash Flood Watch | JSJ | 8 hr | |
| May 9, 10:26 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 11:39 AM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.